Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS North Platte, NE

August 2, 2017Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 6:21 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 6:21 PM MDT (00:21 UTC)
Expired
Aug 2, 2017, 7:15 PM MDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:37 PM MDTTSTM WND GST 602 N Imperial, NECO-OP ESTIMATED WINDS NORTH OF IMPERIAL
Aug 2, 6:37 PM MDTHAIL 0.2510 N Imperial, NEPEA SIZE HAIL AND A LOT OF BRANCHES DOWN -- NO WIND ESTIMATE AVAIL
Aug 2, 6:40 PM MDTTSTM WND DMGW Imperial, NELARGE TREE SNAPPED IN HALF.
Aug 2, 6:40 PM MDTTSTM WND GST 76Imperial, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KLBF 030021
SVRLBF
NEC029-135-030115-
/O.NEW.KLBF.SV.W.0172.170803T0021Z-170803T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
621 PM MDT WED AUG 2 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Perkins County in southwestern Nebraska...
  Eastern Chase County in southwestern Nebraska...

* Until 715 PM MDT

* At 620 PM MDT, a severe thunderstorm was located 10 miles southeast
  of Grant, moving south at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
  Champion, Center Dam Campground, Wanamaker State Wildfire
  Management Area, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4076 10177 4076 10149 4037 10134 4035 10168
      4035 10180
TIME...MOT...LOC 0020Z 350DEG 24KT 4070 10165 

HAIL...1.25IN
WIND...<50MPH
 
$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:04 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 2:04 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
304 PM CDT Wed Aug 2 2017

.SYNOPSIS...
Issued at 300 PM CDT Wed Aug 2 2017

H5 analysis this morning had closed low pressure over
Hudson Bay with a low amplitude trough extending south into the
Great Lakes. West of the low, a shortwave trough was located over
southern Saskatchewan with a secondary wave located near the Black
Hills. West of these features, high pressure was located over
northern California and northern Nevada. A ridge extended north into
British Columbia. At the surface, low pressure was located over
central South Dakota with a cold front extending west into central
Wyoming. A stationary front extended southeast of this feature into
eastern Nebraska. Skies were mostly cloudy in central Nebraska with
partly cloudy skies in the west. Isolated showers with embedded
thunderstorms have continued off and on earlier this morning across
the sandhills and have continued through the noon hour. Temperatures
as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Aug 2 2017

Tonight through Thursday...Precipitation chances and
the threat for severe storms will be the main forecast challenge in
the near term. For tonight: A wind shift line will approach the
northern Nebraska panhandle around 4 CDT, approaching the eastern
panhandle and western sandhills around 7 PM CDT. Cold air advection
will lag a couple of hours behind the front. Along the wind shift
line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM
CDT time frame in the northwest. As the wind shift line plows into
better low level moisture in the central and eastern sandhills, an
organized line of convection is expected to develop. At this time,
based on where the highest amount of convective potential exists,
best directional shear and proximity to the shortwave, locations in
the north and northeastern cwa should see the greatest coverage of
thunderstorms this evening. Further south and west, shear remains
favorable, as well as convective potential to support scattered
thunderstorms and will range pops from the 30s in the southwest to
around 60 percent in the east and northeastern cwa. Would go higher,
but the persistent high and mid level cloudiness today, should
diminish convective potential from what the model is depicting. As
for the severe threat, would expect the typical wind threat INVOF
the front with the best threat for hail across northern and
northeastern areas where directional shear is more favorable for
super cells and temperatures aloft are coolest. The tornado threat
should be small, with the threat more confined to the northeastern
forecast area where the latest nam is indicating some favorable low
level helicities around 00z. Convection in association with the
front should clear the forecast area by the early overnight hours
with a secondary area of pcpn possible in the southwestern forecast
area. This is in association with a weak disturbance lifting east of
the central Rockies. Thursday will be cool behind the front with
highs struggling to get out of the middle 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Aug 2 2017

Thursday night through Friday...High pressure will
build into eastern Nebraska Thursday night. The latest guidance has
upper 40s for a large portion of the area. The forecast blender
yielded lower 50s for lows Friday night and manually adjusted these
temps lower as the guidance has been persistent with upper 40s over
the past couple of runs. Southerly winds will increase from west to
east Friday as high pressure drops south into eastern Kansas. This
will force warmer air northward with temperatures rebounding back
into the upper 70s.

Friday night through Wednesday...Strong warm air advection aloft
will lift across the forecast area Friday night leading to fairly
widespread thunderstorms. Additionally, there is a strong low level
jet Friday night which noes into nwrn KS and then northern KS
overnight. This would favor decent rainfall in the southern half of
the forecast area. Beyond Saturday, there will be a continued threat
for pcpn, Saturday night, then again Tuesday night as a tandem of
strong upper level disturbances tracks from the northern plains into
the upper midwest. Temperatures will remain fairly seasonal with
highs in the lower to middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Aug 2 2017

Thunderstorms are expected to develop across the region this
afternoon. While both sites could see thunderstorms, KVTN has the
best chance to be directly impacted by a storm or two. The best
timing for thunderstorms will be between 21Z and 02Z. Expect
frequent lightning and strong winds in any thunderstorm. After
thunderstorms move out, ceilings will remain broken (mostly
cloudy) and heights will be above 5000 ft at both terminals. Winds
shift from the southeast Wednesday afternoon to the northwest
Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Wed Aug 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorms this afternoon
and evening across the outlook area. Severe thunderstorms are
possible across the central sandhills and southwestern Nebraska.
Large hail up to two inches in diameter and damaging winds up to
70 MPH are the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms will again be possible this weekend. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Buttler

In the hours before

Special weather statement, Aug 2, 5:16 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
616 PM CDT WED AUG 2 2017

NEZ037-059-030000-
Lincoln NE-Logan NE-
616 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN LOGAN AND WESTERN CUSTER COUNTIES UNTIL 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stapleton, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Tarboz Lake, Shanklin Bluff and Hoagland.

This includes the following highways...
 Highway 92 between mile markers 222 and 246.
 Highway 83 between mile markers 103 and 125.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Nebraska.

LAT...LON 4118 10044 4157 10070 4167 10050 4143 10025
      4139 10025 4139 10024 4128 10023
TIME...MOT...LOC 2315Z 327DEG 21KT 4156 10055

Buttler
Local storm report, Aug 2, 5:47 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             5 N WALLACE             40.91N 101.16W
08/02/2017  M2.75 INCH       LINCOLN            NE   STORM CHASER

            STORM CHASER REPORT BASEBALL SIZE HAIL

&&

ET
Local storm report, Aug 2, 5:54 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             6 N WALLACE             40.92N 101.16W
08/02/2017  M1.75 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

ET
Local storm report, Aug 2, 6:13 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             WALLACE                 40.84N 101.16W
08/02/2017  M1.75 INCH       LINCOLN            NE   TRAINED SPOTTER

            GOLF BALL SIZE HAIL EXHIBITING SAUCER SHAPE

&&

ET
Special weather statement, Aug 2, 6:13 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
613 PM MDT WED AUG 2 2017

NEZ058-069-030100-
Chase NE-Perkins NE-
613 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERKINS...EASTERN
CHASE AND WESTERN HAYES COUNTIES UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grant, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Center Dam
Campground, Wanamaker State Wildfire Management Area, Area A
Campground and Church Grove Campground.

This includes Highway 61 between mile markers 28 and 63.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern Nebraska.

LAT...LON 4035 10164 4079 10182 4086 10160 4051 10134
      4047 10135
TIME...MOT...LOC 0012Z 335DEG 28KT 4076 10165

Buttler
Local storm report, Aug 2, 6:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             13 NE ARTHUR            41.71N 101.51W
08/02/2017  M0.75 INCH       ARTHUR             NE   PUBLIC

0650 PM     HAIL             10 NE ARTHUR            41.67N 101.55W
08/02/2017  M0.75 INCH       ARTHUR             NE   PUBLIC

0658 PM     HAIL             9 E ARTHUR              41.57N 101.52W
08/02/2017  M0.75 INCH       ARTHUR             NE   PUBLIC

&&

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:09 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln66 min
Aug 2, 6:13 PM MDTSpecial Weather StatementLBFChase47 min
Aug 2, 6:58 PM MDTSevere Thunderstorm WarningLBFChase, Hayes32 min
Aug 2, 8:30 PM MDTSpecial Weather StatementLBFGarfield45 min
Aug 2, 8:36 PM MDTSpecial Weather StatementLBFCuster39 min
Aug 2, 8:43 PM MDTSevere Thunderstorm WarningLBFCuster32 min
Aug 2, 8:56 PM MDTSpecial Weather StatementLBFFrontier49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.